Alert archive / Pennsylvania / Areal Flood Advisories in 2009

Areal Flood Advisory 32, NWS Philadelphia/Mount Holly

July 17, 2009Gloucester County, Salem County, New Jersey; 4 counties in Pennsylvania; New Castle County, Delaware

NWS Philadelphia/Mount Holly issued this areal flood advisory at Jul 17, 2009, 7:33 PM EDT for Gloucester County, Salem County, New Jersey; 4 counties in Pennsylvania; New Castle County, Delaware. It was in force for 86 min.

The area

The counties it named.

The facts

Issued
Jul 17, 2009, 7:33 PM EDT (23:33 UTC)
Expired
Jul 17, 2009, 8:59 PM EDT
In force
86 min
Issued by
NWS Philadelphia/Mount Holly
Area
Storm-based polygon

Counties New Castle County, DE, Gloucester County, NJ, Salem County, NJ, Chester County, PA, Delaware County, PA, Montgomery County, PA, Philadelphia County, PA

The radar

The Philadelphia radar (KDIX), 85 km from the middle of the area, began a volume at 23:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this areal flood advisory went out at Jul 17, 7:27 PM EDT, 6 minutes earlier.

Area forecast discussion, Jul 17, 7:27 PM EDT, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
727 PM EDT FRI JUL 17 2009

.SYNOPSIS...
LOW PRESSURE WILL CROSS OUR AREA TONIGHT AND THEN EXIT TO THE
NORTHEAST EARLY SATURDAY MORNING. THE FRONTAL BOUNDARY ASSOCIATED
WITH THE LOW WILL MOVE OFF TO THE SOUTH AND EAST ALLOWING WEAK
HIGH PRESSURE TO PUSH IN FOR THE WEEKEND. THE FRONT WILL THEN
WORK ITS WAY BACK TOWARD OUR AREA, REMAINING JUST OFF TO THE SOUTH
AND EAST THROUGH MOST OF THE UPCOMING WEEK.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
SOME FOG AND STRATUS HAVE MOVED INLAND FROM THE OCEAN SO THE
FORECAST HAS BEEN UPDATED TO REFLECT THIS.

AS THE AREA OF LOW PRESSURE CROSSES OUR REGION TONIGHT, SHOWERS
AND TSTMS WILL MOVE IN FROM SOUTHWEST TO NORTHEAST. THE MOST
ACTIVE TIME PERIOD WILL BE LATE THIS AFTERNOON UNTIL AROUND
MIDNIGHT, WHEN THE ACTIVITY WILL BEGIN TO MOVE OUT OF OUR AREA
TO THE NORTHEAST. SOME OF THE STORMS COULD BE QUITE STRONG,
POSSIBLY APPROACHING SEVERE LIMITS. BUT WITH THE CLOUD COVER
THAT MOVED IN AROUND MIDDAY, AND THE LIGHT SHOWERS THAT ACCOMPANIED
IT, LIMITING OUR HEATING, SEVERE WEATHER SHOULD NOT BE WIDESPREAD.
THE LOW IS EXPECTED TO MOVE OFF TO THE NORTHEAST BY DAYBREAK
BRINGING AN END TO THE PRECIPITATION. WITH ONLY PARTIAL CLEARING
TOWARD DAYBREAK AND NOT MUCH IN THE WAY OF CAA, OVERNIGHT LOWS
SHOULD BE MAINLY IN THE 60S.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY NIGHT/...
AS THE SURFACE LOW PULLS OFF TO THE NORTHEAST, THE ASSOCIATED
COLD FRONT WILL SHIFT OFF TO THE SOUTH AND EAST. THIS WILL ALLOW
WEAK HIGH PRESSURE TO PUSH IN, GIVING US A FAIR WEATHER WEEKEND.
THIS SHOULD GIVE US A FAIR AMOUNT OF SUNSHINE BOTH DAYS. SINCE
OUR TEMPERATURES WILL NOT DROP A LOT TONIGHT, SATURDAYS NIGHT WILL
BE QUITE WARM WITH READINGS IN THE MID 70S TO MID 80S. WITH DRIER
AIR MOVING IN, SKIES WILL CLEAR SATURDAY NIGHT AND WITH LIGHT WINDS,
TEMPERATURES WILL FALL INTO THE 50S TO MID 60S. SUNDAY WILL BE
ANOTHER SUNNY PLEASANT DAY WITH HIGHS IN THE 70S TO LOWER 80S.
THE FRONT OFF TO OUR SOUTH AND EAST WILL BEGIN TO INCH ITS WAY
BACK TOWARD OUR REGION SUNDAY NIGHT. THIS WILL MEAN AN INCREASE
IN CLOUD COVER AND A SLIGHT CHANCE FOR A SHOWER. LOW TEMPERATURES
WILL RANGE FROM THE LOWER 50S IN OUR NORTHERN MOUNTAINS TO THE
MID AND UPPER 60S SOUTHERN AND COASTAL AREAS.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
LOOKS LIKE AN EXTENDED PERIOD OF UNSETTLED WEATHER WITH THE OLD
FRONTAL ZONE REMAINING ALMOST STATIONARY JUST OFF TO OUR SOUTH AND
EAST. WEAK WAVES OF LOW PRESSURE WILL MIGRATE THROUGH THE AREA AND
SINCE WE WILL BE IN CLOSE PROXIMITY TO ZONE, THE THREAT OF SHOWERS
AND/OR TSTMS WILL PERSIST THROUGH THE WEEK. THIS IS NOT TO SAY
THAT THE ENTIRE WEEK WILL BE A WASHOUT, BECAUSE IT CERTAINLY WILL
NOT. IT DOES MEAN THAT THERE WILL BE A MENTION OF SHOWERS AND
THUNDERSTORMS IN THE FORECAST THROUGH THE WEEK AND THERE SHOULD BE
PLENTY OF CLOUD COVER. AS THE TIME APPROACHES, WE MAY BE ABLE TO
PIN DOWN THE WET AND DRY PERIODS, BUT FOR NOW, WELL KEEP IT SIMPLE.
SINCE WE WILL REMAIN CLOSE TO OR IN THE FRONTAL ZONE, NO EXTREME
TEMPERATURES ARE EXPECTED EITHER WAY.

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY AND SURROUNDING AREAS.

MUCH LIKE YESTERDAY THE TAFS SITES ARE UNDER THE GUN OF SHOWERS AND
THUNDERSTORMS. CURRENT RADAR TRENDS SHOW A SLUG OF MOISTURE IS
ADVANCING WITH A EAST NORTHEAST PATH INTO THE MID-ATLANTIC. A FEW SHOWERS
HAVE ALREADY BEEN SEEN AT THE KPHL TERMINAL AND THIS WILL INCREASE
AREAL AND INTENSITY WISE THROUGH THE EVENING HOURS.

AS THE FIRST BATCH OF PRECIPITATION PULLS FURTHER EAST, ANOTHER AREA
WILL MOVE IN RIGHT BEHIND AND LAST THROUGH THE EARLY MORNING BEFORE
MOVING FURTHER NORTHEAST. WINDS WILL REMAIN OUT OF THE SOUTHEAST
WHILE THE MOISTURE ARRIVES BUT GRADUALLY START TO TURN TO THE
SOUTHWEST AND ULTIMATELY WEST NORTHWEST TOMORROW MORNING.

FOR THIS REASON CONDITIONS WILL REMAIN VFR AT THE MOMENT BUT THEY
WILL BEGIN TO DETERIORATE LATER THIS EVENING TO MVFR IN THE AREAS OF
THE HEAVIER SHOWERS AND THUNDERSTORMS. WITH THE FRESH RAINFALL AND
CALMING WINDS TONIGHT, AGAIN LIKE LAST NIGHT, PATCHY FOG WILL MORE
THAN LIKELY DEVELOP WITH MVFR CONDITIONS.

OUTLOOK...
SHOWERS AND THUNDERSTORMS ARE POSSIBLE BEGINNING MONDAY THROUGH
MID-WEEK AS THE STATIONARY FRONT REMAINS ENTRENCHED OFFSHORE.

&&

.MARINE...
SOME FOG HAS DEVELOPED OVER THE OCEAN SO THE FORECAST HAS BEEN
UPDATED TO REFLECT THIS.

SURFACE LOW PRESSURE WILL CONTINUE TO MOVE ALONG A STATIONARY
FRONTAL BOUNDARY THIS EVENING. THIS LOW IS BRINGING WITH A COPIOUS
AMOUNT OF RAIN WITH EMBEDDED THUNDERSTORMS. THESE THUNDERSTORMS WILL
MAKE IT TO THE COASTAL AREAS EARLY THIS EVENING PRODUCING FREQUENT
LIGHTNING STRIKES AND HEAVY RAINS WITH GUSTY WINDS. SHOWERS WILL
PREVAIL THROUGH THE OVERNIGHT HOURS AS THIS LOW MOVES FURTHER
NORTHEAST ALONG THE AFOREMENTIONED BOUNDARY.

THE BOUNDARY REMAINS ENTRENCHED OVER THE REGION THROUGH THE
REMAINDER OF THE WEEKEND SPILLING INTO NEXT WEEK. WINDS AND WAVES
CLIMB AS HIGH AS 20 KNOTS AND 4 FEET, OFFSHORE, RESPECTIVELY BUT
CONDITIONS SHOULD REMAIN BELOW SMALL CRAFT ADVISORY. THE ONLY CAVEAT
WOULD BE THUNDERSTORMS THAT MAY AFFECT THE MARINE ZONES.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...NONE.

&&

SYNOPSIS...RPW
NEAR TERM...RPW/STAUBER
SHORT TERM...RPW
LONG TERM...RPW
AVIATION...HEAVENER
MARINE...HEAVENER/STAUBER
Hazardous weather outlook, Jul 17, 4:20 AM EDT, 15 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
420 AM EDT FRI JUL 17 2009

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-180830-
NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-
MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-
CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
420 AM EDT FRI JUL 17 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW
JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW
JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

SOME THUNDERSTORMS ARE POSSIBLE ESPECIALLY THIS AFTERNOON AND
TONIGHT. SOME OF THE STORMS COULD BECOME LOCALLY STRONG TO SEVERE
WITH GUSTY TO DAMAGING WINDS AND HAIL. IN ADDITION, FREQUENT
CLOUD TO GROUND LIGHTNING AND LOCALLY HEAVY RAIN WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-180830-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
420 AM EDT FRI JUL 17 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...TODAY AND TONIGHT.

SOME THUNDERSTORMS ARE POSSIBLE MAINLY THIS AFTERNOON AND TONIGHT.
SOME OF THE STORMS COULD PRODUCE LOCALLY STRONG WIND GUSTS AND HAIL.
IN ADDITION, FREQUENT CLOUD TO SURFACE LIGHTNING AND LOCALLY HEAVY
RAIN WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 17, 5:34 PM EDT, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
534 PM EDT FRI JUL 17 2009

NJZ007>009-PAZ055-062-172230-
HUNTERDON NJ-MONROE PA-MORRIS NJ-NORTHAMPTON PA-WARREN NJ-
534 PM EDT FRI JUL 17 2009

...A STRONG THUNDERSTORM WILL AFFECT HUNTERDON...MONROE...MORRIS...
NORTHAMPTON AND WARREN COUNTIES...

AT 529 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 3 MILES WEST OF EASTON...MOVING NORTHEAST AT 30
MPH. THE THUNDERSTORM WILL BE NEAR TATAMY AROUND 530 PM...HARMONY...
PHILLIPSBURG AROUND 545 PM...ROXBURG...BELVIDERE AROUND 600 PM...HOPE
AND GREAT MEADOWS AROUND 615 PM.

WIND GUSTS TO 40 MPH...SMALL HAIL AND CLOUD TO GROUND LIGHTNING CAN
BE EXPECTED WITH THIS STORM.

KRUZDLO
Special weather statement, Jul 17, 5:47 PM EDT, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
547 PM EDT FRI JUL 17 2009

DEZ001-002-MDZ008-012-015-020-NJZ016>018-021-PAZ067-068-070-071-
172330-
CAMDEN NJ-CAROLINE MD-CECIL MD-CHESTER PA-CUMBERLAND NJ-DELAWARE PA-
GLOUCESTER NJ-KENT MD-KENT DE-MONTGOMERY PA-NEW CASTLE DE-
PHILADELPHIA PA-QUEEN ANNES MD-SALEM NJ-
547 PM EDT FRI JUL 17 2009

...STRONG THUNDERSTORMS WILL AFFECT CAROLINE...CECIL...KENT...AND
QUEEN ANNES COUNTIES IN MARYLAND...NEW CASTLE AND KENT COUNTIES IN
DELAWARE...CHESTER...DELAWARE...MONTGOMERY...AND PHILADELPHIA
COUNTIES IN PENNSYLVANIA...AND CAMDEN...CUMBERLAND...GLOUCESTER...
AND SALEM COUNTIES IN NEW JERSEY...

AT 540 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS EXTENDING FROM 2 MILES NORTH OF ELKTON MARYLAND
TO 17 MILES SOUTHWEST OF DOVER DELAWARE...MOVING NORTHEAST AT 20
MPH. THE THUNDERSTORMS WILL BE NEAR NEWARK...BARKSDALE AROUND 545
PM...BROOKSIDE...PIKE CREEK AROUND 600 PM...STANTON...ELSMERE AROUND
615 PM...EDGEMOOR...BELLEFONTE AROUND 630 PM...MARCUS HOOK AND
TRAINER AROUND 645 PM.

VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

WIND GUSTS TO 40 MPH...SMALL HAIL...AND CLOUD TO GROUND LIGHTNING
ARE ALL POSSIBLE WITH THESE STORMS.

KRUZDLO

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 5:41 PM EDTSevere Thunderstorm WarningPHIMorris, Sussex, Warren52 min
Jul 17, 6:25 PM EDTAreal Flood AdvisoryPHISalem113 min
Jul 17, 6:10 PM EDTSevere Thunderstorm WarningPHIChester80 min
Jul 17, 7:07 PM EDTSevere Thunderstorm WarningPHIBerks, Bucks, Lehigh, Montgomery53 min
Jul 17, 7:22 PM EDTSevere Thunderstorm WarningPHIBucks, Chester, Delaware, Montgomery, Philadelphia53 min

Nearby

Areal Flood Advisories in Pennsylvania, 2009Areal Flood Advisories in New Jersey, 2009Areal Flood Advisories in Delaware, 2009Every areal flood advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.